Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



How separable is a space? That depends on your set theory!

Author: Franklin D. Tall
Journal: Proc. Amer. Math. Soc. 46 (1974), 310-314
MSC: Primary 54B10; Secondary 54E30
MathSciNet review: 0362188
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A. Wilansky has raised the question of the productive behaviour of the property of having a countable set, such that each point is a sequential limit point of the set. The set-theoretic consistency and independence of the proposition that this property is preserved by products of $ {\aleph _1}$ factors is established.

References [Enhancements On Off] (What's this?)

  • [1] R. H. Bing, Metrization of topological spaces, Canadian J. Math. 3 (1951), 175–186. MR 0043449
  • [2] D. D. Booth, Countably indexed ultrafilters, Thesis, University of Wisconsin, Madison, Wis., 1969.
  • [3] L. Bukovský, Borel subsets of metric separable spaces, General Topology and its Relations to Modern Analysis and Algebra, II (Proc. Second Prague Topological Sympos., 1966) Academia, Prague, 1967, pp. 83–86. MR 0231723
  • [4] W. W. Comfort, A short proof of Marczewski’s separability theorem, Amer. Math. Monthly 76 (1969), 1041–1042. MR 0248742
  • [5] N. E. Foland and R. B. Kirk, Products of spaces with $ m$-dense subsets (preprint).
  • [6] K. Gödel, Consistency-proof for the generalized continuum hypothesis, Proc. Nat. Acad. Sci. U.S.A. 25 (1939), 220-224.
  • [7] R. W. Heath, Screenability, pointwise paracompactness, and metrization of Moore spaces, Canad. J. Math. 16 (1964), 763–770. MR 0166760
  • [8] I. Juhász, Cardinal functions in topology, Mathematical Centre, Amsterdam, 1971.
  • [9] D. A. Martin and R. M. Solovay, Internal Cohen extensions, Ann. Math. Logic 2 (1970), no. 2, 143–178. MR 0270904
  • [10] Fritz Rothberger, On some problems of Hausdorff and of Sierpiński, Fund. Math. 35 (1948), 29–46. MR 0029958
  • [11] R. M. Solovay and S. Tennenbaum, Iterated Cohen extensions and Souslin’s problem, Ann. of Math. (2) 94 (1971), 201–245. MR 0294139
  • [12] F. D. Tall, An alternative to the continuum hypothesis and its uses in general topology (preprint).
  • [13] Albert Wilansky, Research Problems: How Separable is a Space?, Amer. Math. Monthly 79 (1972), no. 7, 764–765. MR 1536789, 10.2307/2316270

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54B10, 54E30

Retrieve articles in all journals with MSC: 54B10, 54E30

Additional Information

Keywords: Separable, sequential limit, Martin's axiom, topological product, set-theoretic consistency
Article copyright: © Copyright 1974 American Mathematical Society